Montana, 2008

High Wind in Montana, March 24, 2008

March 24, 2008 · NWS GGW · 25 events in 16 counties and zones

A strong storm system tracked across southern Canada and produced several hours of very strong wind throughout northeast Montana. Multiple locations observed wind gusts in excess of 58 mph.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strong storm system tracked across southern Canada and produced several hours of very strong wind throughout northeast Montana. Multiple locations observed wind gusts in excess of 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Mar 24, 2:31 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Mar 24, 2:31 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
331 AM MDT MON MAR 24 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...
SOMEWHAT BUSY WEATHER SHAPING UP FOR TODAY...UNFORTUNATELY THE WIND
WILL REMAIN IN THE LIMELIGHT WITH LITTLE IN THE WAY OF PERFORMANCE
EXPECTED FROM THE PRECIPITATION DEPARTMENT. TODAY/S WEATHER MAKER
REVOLVES AROUND A DEEPENING CLIPPER LOW...PRESENTLY 150 MILES
NORTH OF MEDICINE HAT...PROGGED TO SLIDE INTO NORTHERN NORTH
DAKOTA THIS EVENING. THIS LOW/S PRIMARY COLD FRONT WILL RACE
ACROSS THE CWA BY MID/LATE MORNING WITH AN IMPRESSIVE PRESSURE
GRADIENT OVER THE REGION. SREF/RUC/NAM/GFS AND UKMET ALL AGREE IN
TRACKING A 45-50KT 850MB LLJ NEAR THE MISSOURI RIVER THIS
AFTERNOON AND WITH HEALTHY 1000-850MB LAPSE RATES OF
8-9C/KM...WELL PHASED WINDS THROUGHOUT THE MIXING LAYER...AND AN
AXIS OF PRESSURE RISES FILTERING IN...FEEL PROS OUTWEIGH THE CONS
FOR A HIGH WIND WARNING.

OTHER CONCERN TODAY IS FIRE WEATHER GIVEN DRY START TO THE MORNING
THUS FAR AND FAVORABLE FUELS IN SOME LOCATIONS. HAVE HOISTED A RED
FLAG WARNING FOR THE NORTHEAST ZONES...PLEASE SEE FIRE DISCUSSION FOR
MORE DETAILS.

TONIGHT...GRADIENT WINDS SUBSIDE TO MORE TOLERABLE LEVELS BY SUNSET
ALL THE WHILE A REINFORCING COLD PUSH ARRIVES IN THE NORTHEAST
ZONES. OCCASIONAL WAVES ALOFT WILL INTERACT FAVORABLY WITH THIS
FRONT TO GENERATE SOME SNOW SHOWERS HERE...BUT THE FRONT IS NOT
EXPECTED TO MOVE MUCH THROUGH WEDNESDAY AND AS A RESULT MUCH OF
THE CWA WILL REMAIN DRY. A PACIFIC WAVE THEN BECOMES THE FOCUS FOR
POTENTIALLY WIDESPREAD PRECIPITATION LATER WEDNESDAY...THOUGH
MODELS HAVE NOT REACHED MUCH OF A CONSENSUS WITH THE STRENGTH AND
TIMING OF THIS. OVERALL MUCH OF THIS SYSTEM/S ENERGY NOW LOOKS TO
HOLD OFF UNTIL THURSDAY. MCZ

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A SLOW MOVING UPPER AND SURFACE TROUGH WILL BRING A CHANCE OF
SNOW TO THE FORECAST AREA FROM WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. MODEL HAVE THEIR DIFFERENCES IN THE LOCATION OF THE SURFACE
FEATURES AND HOW MUCH PRECIPITATION THE SYSTEM WILL BRING. THE GFS
IS THE WETTEST AND CANADIAN IS THE DRIEST OF THE MODELS AT THIS
TIME. AT THIS TIME...THE GFS IS SHOWING BETTER RUN TO RUN
CONSISTENCY. WILL INCREASE THE CHANCE OF SNOW MAINLY IN THE EAST
THURSDAY AND THURSDAY NIGHT WHERE THE GFS FOCUSES ITS BEST
MOISTURE AND LIFT. TEMPERATURES ALOFT WILL BE COLD ENOUGH FOR SNOW
FOR MOST OF THE TIME.

THE TROUGH MOVES TO THE EAST ON FRIDAY AND ANOTHER UPPER TROUGH
PASSES THROUGH SATURDAY NIGHT AND SUNDAY WITH THE BEST CHANCE OF
SNOW SATURDAY NIGHT. THEN...NORTHWEST FLOW ALOFT WILL FOLLOW THE
TROUGH FOR EARLY NEXT WEEK. TEMPERATURES WILL BE BELOW NORMAL MOST
OF THE TIME. FORRESTER

&&

.AVIATION...
VFR. MID AND HIGH LEVEL CLOUDS WILL CLEAR AFTER A COLD FRONT MOVE
THROUGH THIS MORNING. WEST WINDS 30 TO 40 KNOTS WITH GUSTS AS HIGH
AS 55 KNOTS WILL DEVELOP BETWEEN 15Z AND 18Z TODAY. THE STRONG
WINDS WILL CONTINUE THROUGH THIS AFTERNOON AND DIMINISH TO 15 TO
25 KNOTS AFTER 00Z. GFF

&&

.FIRE WEATHER...
HAVE ISSUED A RED FLAG WARNING FOR ZONE 120 GIVEN FAVORABLE FUELS
COMBINED WITH STRONG WINDS BEHIND A FAST-MOVING COLD FRONT AND
LOW AFTERNOON HUMIDITIES. MAXIMUM HUMIDITIES DID NOT RECOVER MUCH
AT ALL OVERNIGHT/EARLY THIS MORNING...CONSEQUENTLY MINIMUM
HUMIDITIES TODAY AREA WIDE WILL FALL TO 15 TO 25 PERCENT. WINDS
ARE EXPECTED TO OCCASIONALLY GUST TO 55 TO 60 MPH THIS AFTERNOON
WITH PREDOMINANT SPEEDS RESIDING IN THE 35 TO 45 MPH RANGE BEFORE
SUBSIDING THIS EVENING. MCZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND
SOUTHERN VALLEY-PETROLEUM-GARFIELD-NORTHERN PHILLIPS-SOUTHWEST
PHILLIPS-NORTHERN VALLEY.

HIGH WIND WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-EASTERN ROOSEVELT.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 6 PM MDT THIS
AFTERNOON FOR MTZ120.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 24, 3:25 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
425 AM MDT MON MAR 24 2008

MTZ016>027-059>062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
425 AM MDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR TODAY. WEST WINDS WILL
DEVELOP AND INCREASE TO 35 TO 45 MPH WITH GUSTS TO 60 MPH.
THESE WINDS WILL SUBSIDE BY THIS EVENING TO AROUND 25 MPH.

A RED FLAG WARNING IS IN EFFECT FOR FIRE WEATHER ZONE 120 WHICH
INCLUDES THE FORT PECK INDIAN RESERVATION FROM 11 AM UNTIL 6 PM
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, Central and Se Phillips

When
March 24, 8:16 AM MST to 9:16 AM MST
Where
Central and Se Phillips forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

This report was taken from the Malta South DOT site.

High Wind, Wibaux

When
March 24, 10:00 AM MST to 11:00 AM MST
Where
Wibaux forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
COOP Observer
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

A co-op observer in Carlyle reported sustained winds between 40 and 45 mph for one hour that knocked over an empty 1500 gallon water tank.

High Wind, Central and Southern Valley

When
March 24, 10:10 AM MST
Where
Central and Southern Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

A roof was blown off a mobile home two miles northwest of Glasgow.

High Wind, Dawson

When
March 24, 10:16 AM MST to 11:16 AM MST
Where
Dawson forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

This report was taken from the Lindsay Divide DOT site.

High Wind, Little Rocky Mountains

When
March 24, 10:28 AM MST
Where
Little Rocky Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

This report was measured by the Manning Coral Dogtown RAWS.

High Wind, Eastern Roosevelt

When
March 24, 10:29 AM MST to 11:29 AM MST
Where
Eastern Roosevelt forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

This report was taken from the US Highway 2 DOT site.

High Wind, Western Roosevelt

When
March 24, 10:47 AM MST
Where
Western Roosevelt forecast zone
Measured
51 kt (59 mph) measured gust
Injuries
1 direct, 0 indirect
Reported by
ASOS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

This report was taken from the Wolf Point ASOS. A woman in Wolf Point suffered minor injuries when a screen door knocked her off a porch.

High Wind, McCone

When
March 24, 10:55 AM MST
Where
McCone forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

This report was taken from the Handar mesonet observation site east of the Fort Peck Dam.

High Wind, Garfield

When
March 24, 10:56 AM MST
Where
Garfield forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

This report was taken from the Jordan AWOS site.

High Wind, Garfield

When
March 24, 11:06 AM MST to 12:06 PM MST
Where
Garfield forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

This report was taken from the Lufborough Hill DOT site.

High Wind, Northern Phillips

When
March 24, 12:00 PM MST to 1:00 PM MST
Where
Northern Phillips forecast zone
Measured
35 kt (40 mph) measured sustained
Property damage
$1,000
Reported by
COOP Observer
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

This report came from a co-op observer located 18 miles northeast of Whitewater. Wind gusts to 55 mph resulted in some damage to cattle wind break walls.

High Wind, Richland

When
March 24, 12:07 PM MST to 1:07 PM MST
Where
Richland forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

This report was taken from the Sioux Pass DOT site.

High Wind, Petroleum

When
March 24, 12:15 PM MST
Where
Petroleum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

This report was taken from the Winnett mesonet site.

High Wind, Sheridan

When
March 24, 12:31 PM MST to 1:31 PM MST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

This report was taken from the Redstone Hill DOT site.

High Wind, Central and Southern Valley

When
March 24, 12:45 PM MST
Where
Central and Southern Valley forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

This report was taken from a home Davis weather unit four miles north of Glasgow. A four wheeler was blown off a hill near the home.

High Wind, Sheridan

When
March 24, 12:50 PM MST to 1:50 PM MST
Where
Sheridan forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

This report was taken from the Plentywood mesonet site.

High Wind, Central and Southern Valley

When
March 24, 12:55 PM MST
Where
Central and Southern Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

This report was taken from the King Coulee RAWS site.

High Wind, Prairie

When
March 24, 1:00 PM MST to 2:00 PM MST
Where
Prairie forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Trained Spotter
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

A spotter nine miles south of Terry estimated sustained winds between 40 and 45 mph for one hour with gusts to 50 mph.

High Wind, Central and Southern Valley

When
March 24, 1:14 PM MST
Where
Central and Southern Valley forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

This report was taken from the Glasgow ASOS.

High Wind, Western Roosevelt

When
March 24, 1:29 PM MST
Where
Western Roosevelt forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

This report was taken from the DOT site at McDonalds.

High Wind, Northern Valley

When
March 24, 1:50 PM MST to 2:50 PM MST
Where
Northern Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

This report was taken from the Bluff Creek RAWS site.

High Wind, Garfield

When
March 24, 1:52 PM MST
Where
Garfield forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

This report was taken from the South Sawmill RAWS site.

High Wind, Dawson

When
March 24, 1:55 PM MST to 2:55 PM MST
Where
Dawson forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

This report was taken from the Glendive AWOS.

High Wind, Central and Southern Valley

When
March 24, 2:00 PM MST
Where
Central and Southern Valley forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

A NWS employee reported several shingles blown off their house located two miles southeast of Glasgow.

High Wind, Daniels

When
March 24, 3:55 PM MST to 4:55 PM MST
Where
Daniels forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

This report was taken from the Scobey Airport Super AWOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106824, 79163, 79159, 79164, 106816, 79165, 81403, 79161, 79162, 79166, 79229, 79167, 81416, 79169, 79231, 79170, 79232, 79171, 79234, 79223, 79224, 79225, 81414, 79227, 106820.